I took Levaquin in April and immediately suffered parasthesias in both arms the night I took my first dose. Although I called the Dr. the next day, I was told that it was not from the Levaquin and continued taking the entire course of the drug (10 days). During those 10 days, the numbness and tingling got worse. It got to the point where I was extremely paranoid that I had some horrible neurological ailment (specifically, my biggest fear was MS).
I went to a neurologist who diagnosed me with carpal tunnel syndrome (I've played the guitar for 14 years and he felt that it was a repetitive motion injury). He acknowledged that quinolones could cause parasthesias, but I later found out in a letter that he wrote to my GP that he felt the Levaquin was a coincidence. It seemed strange to me that I was diagnosed with carpal tunnel since I have not had any problems like that before and my wrists didn't even hurt. Even more puzzling was the fact that carpal tunnel only effects your thumb and first two fingers, and my entire hand was falling asleep (literally paralyzed) while I tried to sleep each night.
Anyway, for the next few weeks, I began to quit worrying, and it seemed to be getting better. However, this past week, I have had more parasthesias and I am now experiencing some mild numbness on the top of my feet between my big toe and second toe. This new bout has put me into another worrying phase where I fear that I have MS or some other neurological disease. However, I realize that many other quinolone sufferers have the same problems, so Levaquin is the most likely culprit. I just pray that this doesn't get worse and eventually heals. I can't believe that 10 stupid little pills can affect a persons life so much. It has changed my personality and hurt my productivity at work. Although I have always worried about my health, this stuff has put me over the top.
I have also noticed that my nerves seem to be more sensitive now. I have banged my hand a couple of times since taking Levaquin and gotten "Pins and Needles" sensations. That never used to happen, except for the occasional banging of the funny bone. To me, it seems like Levaquin has caused some sort of nerve damage (hopefully not permanent).
What has happened to those of you who have suffered these types of parasthesias? Have they gotten better or worse? Or have they been like mine, where you think they are better and then all of a sudden show up again? Have they spread? Mine started in my hands and arms but now seem to be in my feet too. It hasn't seemed to effect my motor skills at all, thankfully, but I worry that it might. I took the last Levaquin on April 19th, and from what I've read on this forum, I'll probably have to deal with this stuff for a while.
Meanwhile, I'm going to have a follow-up with the neurologist in August and I'll be a little more firm about my suspicion that Levaquin created this condition. It probably won't help any, but I'm tired of doctors discounting that explanation. Maybe if they looked into it more instead of doubting it, we could get some help.
Last Updated 7/21/04